Question Re Levaquin..

Discussion in 'Fibromyalgia Main Forum' started by lgp, May 3, 2009.

  1. lgp

    lgp Well-Known Member

    I had the misfortune of being prescribed Levaquin about 6 weeks ago or so. I took it for ten days--and had the typical ymptoms from it; in addition to some odd ones. Specifically, my digestive system is in a totally erratic flux since taking this drug. I knew it could have an adverse effect on my digestive tract, so I took the pre-caution of taking acidophoulus (sp?) with each daily dose. I thought that would protect my digestive system; apparently it did not. Without getting too graphic, I am not constipated but my bowel movements have been of poor quality, not normal as they were prior to the Levaquin.

    Has anyone ever experienced a bad digestive reaction with Levaquin and how long did it take to finally flush it out of your system?

    If anyone has any ideas or suggestions I would very much appreciate it, as I am miserable. One thing is for sure. I will never, under any circumstances, take Levaquin again.

  2. mbofov

    mbofov Active Member

    Laura - are you still taking acidophilus? I've read that you need to continue it for some weeks after taking antibiotics. Also, the kind you take is important. I believe generally the best type is what you buy at the health food store in the refrigerated section. There are some non-refrigerated kinds which are good, but I think are not the typical stuff on the shelf.

    Hopefully someone with more knowledge will respond to your post -

  3. lgp

    lgp Well-Known Member

    Mary, you have raised a very good point. I took the last dose of acidophilus with the last anti-biotic tablet. I never thought to take it for longer than the duration of the antibiotic.

    I am going to check out the acidophilus in the refrigerated section at the health food store. I want to find a good quality before I resume taking it.

    Thanks --Laura
    [This Message was Edited on 05/04/2009]
  4. dannybex

    dannybex Member

    The probiotics should be taken as far away from the time you take antibiotics, as the antibiotics will just kill off the probiotics if you take them at the same time.

    It's also important to take a high-dose probiotic -- you can google different brands, but RenewLife makes several high-dose formulas, as does Custom Probiotics and Pharmax...

    And like Mary said...take them for months, if you can.

    Hope this helps,


    p.s.'re very fortunate you didn't have any tendon problems. It's in the same abx family as Cipro...and one of the 'side effects' is spontaneous tendon rupture!
  5. shane234

    shane234 New Member

    i had a very very bad experience taking levaquin also. i did all the stuff i could think of to help, probiotics, anti-nausea drugs, psyllium... for me it was just a matter of waiting unfortunately. hang in there! i feel your pain.
  6. lgp

    lgp Well-Known Member

    Thanks so much for the reply. I resumed taking probiotics yesterday and I woke up for the first time in weeks without a nagging tug in my abdomen. So I am optimistic.

    How long did it take you to feel that you were over the effects of the levaquin? Weeks or months after stopping taking it. I am just curious. Thanks!

  7. Mikie

    Mikie Moderator

    Probiotics are on of the best ways we can prevent illness and help heal unhealthy guts. Acidophilus by itself isn't enough. A good probiotic contains FOS and several strains of "good" bacteria. The more strains and the higher content of bacteria, the better. Probiotics should be taken every day as part of a preventive regimen. I double them when I'm on an antibiotic. Don't take the antibiotics with them; take them in between doses. I've been taking them for more than 20 yrs. and I was on Doxycycline for 2 1/2 years with no gut problems. Check the store here. I especially love the Jarro-Dophilus probiotics.

    Love, Mikie
  8. lgp

    lgp Well-Known Member

    so let me add another two cents on the Levacquin.

    I had my gallbladder removed in stones, GB had shut down and was not functioning. I have often wondered if the Levacquin had anything to do with that.

    I was at the pulmonologist's office recently for a routine (asthma) check-up. The nurse walks in with her arm in a sling. She showed me a nasty surgical scar, and told me that the tendon in her arm had burst and she had to have immediate sugery on it. What caused this? She said it was a nasty side effect from taking Levacquin. Wow, scary.

  9. lgp

    lgp Well-Known Member

    A relative of mine recently wound up in the ICU..rapid heartbeat, bloodwork all over the place, liver out of wack, etc. He was very, very seriously ill until they realized it was a statin drug that he had bee prescribed that was causing this. Once he was taken off the drug, things started to stabilize, but it took a few scary days of tests and ICU. If the doctor had probed a bit further before hastily prescribing this drug to him, he would have realized that his patient had a family history of serious liver disease and should have never been prescribed a statin. If the family (my sister and myself) didn't make a big stink about this drug because we did our own research, they might have ignored it.

    Thank God something 'clicked' for you. God only knows how sick you could have become.

    take care--Laura